Every once in a while I test whether I can tolerate NSAIDs by taking an OTC pill. I actually threw out all of them the last time because it is not a fun experiment. But if you follow the theory that NSAIDs caused ulcers… somewhere that caused the pain, diarrhea and bleeding to occur… and you were then treated for said ulcers for some time, then one would imagine that you would have the capacity to take NSAIDs again. Especially an OTC one and not the prescription strength ones that caused the damage in the first place. For me the damage occurred, must have been seven years ago now? Plenty of time for recovery there one would think.
I assumed the long-term adverse reactions I was getting had something to do with what caused the adverse reaction in the first place. The fact I had IBS, to begin with, and it was worse after. So I was now overly sensitive to them. But I don’t see why I would be if there is no actual damage there. But it is, in fact, the case that I get a boatload of pain, cramps, and diarrhea from just OTC NSAIDs now.
I bought some Motrin for my spouse. He has arthritis in his big toes, which does not sound bad except you use your big toe a lot, and it moves a lot. Plus it is bad arthritis and he had surgery on one already. The cream he uses just does not last through the day. But naproxen seems to upset his stomach so I thought we would go with Mortin as I had heart Ibuprofen was the best for those side effects. And being as the pills are in the house, and I had a wicked acute migraine on a non-triptan day, I thought why not take just one? Once again, not a pleasant experiment. And always surprised at the amount of pain one pill can cause. And so not something that stops quickly either. Really regret that now. Yet, sort of a good thing to try because doctors Always want to put you on NSAIDs and I say I cannot take them. And it is good to say, really, really still cannot tolerate them in the Least bit. At all. Would be very dangerous I expect to have any high dose of that medication class. At least initially the GI bleeding I had was lower GI track somewhere and was rather obvious… if it were somewhere internal, that may be less obvious. People die from that. NSAIDs cause a lot of ER visits and deaths… and as a fun alternative to opiates, doctors seem rather oblivious to the stats.
What I don’t know is why the adverse reaction persists. My doctor is ‘looking into’ the good old digestive system with a bunch of tests so maybe they will figure that out along the way. Maybe the NSAIDs caused more damage than the initial bleeding ulcers. Or maybe it is just a ‘sensitivity’ now. It is hard to find any information on persisting sensitivity to NSAIDs to know what exactly happened.
I did find this “The distal small bowel and colon are susceptible to the deleterious effects of nonsteroidal anti-inflammatory drugs (NSAIDs) [1-5]. The ileocecal region is a potential site for a variety of NSAID-induced injuries including erosions, ulcers, strictures, perforation, and the formation of diaphragms, which can lead to bowel obstruction [4-7]. NSAIDs can also lead to colitis resembling inflammatory bowel disease (IBD), exacerbate preexisting IBD, or complicate diverticular disease (ie, perforation or bleeding) [8,9]. The elderly and those on long-term NSAID therapy appeared to be at highest risk . There may also be an association between NSAID use and collagenous colitis.” Uptodate
And other references to studies of erosion to the small intestines even after short-term use… which would have been the case for me. I was taken off tripans, for adverse reactions, and put on Toradol and then Arthrotec… but we are looking at months and not every day because due to the side effects I had to use them less and less just to work.
And I also found this:
Genetically based impairment in CYP2C8- and CYP2C9-dependent NSAID metabolism as a risk factor for gastrointestinal bleeding: is a combination of pharmacogenomics and metabolomics required to improve personalized medicine?Polymorphisms in CYP2C8 and CYP2C9 are common in all the human populations and many CYP2C8 and CYP2C9 gene variations cause decreased enzyme activity towards the NSAIDs aceclofenac, celecoxib, diclofenac, ibuprofen, indomethazine, lornoxicam, meloxicam, naproxen, piroxicam, tenoxicam and valdecoxib. This impairment in drug biodisposition alters drug pharmacokinetics, with carriers of detrimental mutations displaying increased values of AUC and decreased drug clearance. Individuals carrying the gene variants CYP2C8*3 (rs11572080; rs10509681), CYP2C9*2 (rs1799853) or CYP2C9*3 (rs1057910) show increased risk of developing acute gastrointestinal bleeding during the use of NSAID that are CYP2C8 or CYP2C9 substrates. However, it is not known whether parent drugs or products of alternative metabolic pathways are responsible for bleeding. We present an overview of the current knowledge of relevant polymorphisms of CYP2C8 and CYP2C9 genes, their association with NSAID metabolism and pharmacokinetics and a meta-analysis that confirms the clinical significance of these gene variations with regard to gastrointestinal bleeding. Pubmed
Which is interesting because a forum has mentioned in regards to GI bleeding… and then worse GI symptoms after and intolerance to NSAIDs after as well. But as to whether those people had this genetic impairment I do not know, only that they shared my problem… and that at least suggests other people have worsening GI symptoms and long-term intolerance to NSAIDs after a bleeding ulcer incident with NSAIDs. And perhaps this is a common phenomenon with people who had existing problems with their digestive system prior to being put on stronger doses of NSAIDs or perhaps it is a problem with how we respond to them.
What I do know for a fact is that NSAIDs can cause other problems that those initial ulcer bleeds so my previous doctor ignoring my concerns about A) it being weird that I still could not tolerate them; he kept me on the ulcer med for a long-term instead even though it did nothing and B) that my IBS was worse. I think a good doctor would look into other possible harm this medication could have done. I think with my IBS being as it is that one could develop a hypersensitive reaction to a drug that causes symptoms much like a flare up but with more pain in there and simply be unable to take it anymore. Entirely possible. However, the harm NSAIDs can do, a doctor really ought to rule out all of the damage it could have caused.
In that sense, I should be rather thankful for my current doctor and her thoroughness to rule out other conditions for my IBS. In all likelihood it is just IBS, so she is just being a good doctor. And they are damn hard to find.
Anyway, I swear that is the last experiment I am doing. Enough time has passed. If it is still causing that much of an extreme reaction from one pill of the gentlest one of the bunch then screw it.